Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 562, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Oct 13, 2003, 9:19 PM CDT for Barton County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2003, 9:19 PM CDT (02:19 UTC)
- Expired
- Oct 13, 2003, 10:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 140219 SVRSGF MOC011-140300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 919 PM CDT MON OCT 13 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN MISSOURI * UNTIL 1000 PM CDT. * AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SHELDON TO 3 MILES SOUTHEAST OF PITTSBURG...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... LAMAR BY 930 PM CDT. THE TOWNS OF IANTHA...IRWIN...NASHVILLE...OAKTON AND LAMAR HEIGHTS ARE ALSO IN THE PATH OF THESE STORMS. LAT...LON 3765 9436 3735 9466 3735 9412 3766 9408 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 8:37 PM CDT, 42 minutes earlier.
Area forecast discussion, Oct 13, 8:37 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 837 PM CDT MON OCT 13 2003 .DISCUSSION... ...MESOSCALE CONVECTIVE DISCUSSION... ISALLOBARIC ANALYSIS INDICATES VERY STRONG PRESSURE RISE/FALL COUPLET HAS DEVELOPED WITHIN THE PAST 3 HOURS ACROSS SOUTH CENTRAL KANSAS INTO WRN MO...WITH WIND GUSTS OVER 40 KNOTS NOTED AT SEVERAL REPORTING STATIONS AROUND WICHITA. AS A RESULT...SURFACE COLD FRONT CONTINUES TO ACCELERATE EASTWARD...WITH CONVECTIVE LINE QUICKLY OVERTAKING MUCH WEAKER ACTIVITY ALONG PREFRONTRAL TROUGH...NOW ENTERING FAR WRN CWA. 00Z KSGF SOUNDING SHOWS SIGNIFICANT MOISTENING OF THE ENTIRE COLUMN SINCE 12Z...NOT A SURPRISE GIVEN DEGREE OF MOISTURE ADVECTION DURING THE DAY. HOWEVER...A PRONOUNCED CAPPING INVERSION IS QUITE EVIDENT AT 840MB...WITH ONLY MARGINAL LAPSE RATES ABOVE SUPPORTING MLCAPES OF ONLY A FEW HUNDRED J/KG. DESPITE THIS...MODIFICATION OF BOUNDARY LAYER FOR T/TD NUMBERS IN WARM SECTOR OVER WRN MO/SE KS APPEARS BE SUFFICIENT FOR STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER. THEREFORE...INTENSIFICATION TRENDS NOTED RECENTLY OVER SE KS/N CENTRAL OK WILL LIKELY CONTINUE...ESPECIALLY GIVEN RECENT INCREASE IN LOW LEVEL FORCING AND APPROACH OF 140KT UPPER JET STREAK. NEODESHA KANSAS PROFILER SHOWS STRONG UNIDIRECTIONAL DEEP LAYER SHEAR MORE THAN SUPPORTIVE OF DAMAGING STRAIGHT LINE WIND GUSTS WITH EMBEDDED BOW SEGMENTS. AS MENTIONED IN PREVIOUS DISCUSSION... BOUNDARY LAYER FLOW REMAINS BACKED OVER THE OZARKS DUE TO A COMBINATION OF STRONG PRESSURE FALLS AND TERRAIN INDUCED FLOW. AS A RESULT...IF SURFACE BASED CONVECTION CAN SUSTAIN ITSELF INTO THE OZARKS...TORNADIC THREAT CANNOT BE RULED OUT. IT SHOULD BE NOTED THAT AT LEAST ONE CELL OVER OSAGE COUNTY OK HAS EXHIBITED SUPERCELL CHARACTERISTICS WITH STRONG DEVIANT MOTION. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. BOOKBINDER
Hazardous weather outlook, Oct 13, 5:56 PM CDT, 3 hours 23 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT MON OCT 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BEGIN TO AFFECT EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI BETWEEN 7 AND 8 PM...AND OVERSPREAD THE REMAINDER OF THE OZARKS REGION THROUGH THE LATE EVENING HOURS. DISCUSSION: A STRONG STORM SYSTEM WAS CONTINUING TO STRENGTHEN LATE THIS AFTERNOON OVER NORTH CENTRAL KANSAS AS VERY STRONG JET STREAM WINDS WERE PUSHING OVER THE ROCKIES. MEANWHILE...A WARM FRONT WAS SLOWLY LIFTING NORTHWARD ACROSS WESTERN MISSOURI...WITH CLEARING SKIES AND INCREASING LOW LEVEL MOISTURE NOTED ACROSS THIS REGION UNDER BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO QUICKLY INTENSIFY EARLY THIS EVENING ALONG A PREFRONTAL TROUGH OVER EASTERN KANSAS. A NUMBER OF THESE STORMS WILL LIKELY BECOME SEVERE AS THEY MOVE INTO MUCH GREATER INSTABILITY THAT NOW EXISTS OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. COLD AIR AND VERY STRONG WINDS ALOFT WILL ALLOW THE STRONGEST STORMS TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AS THEY ENTER THE OZARKS REGION THIS EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST DURING THE EVENING HOURS...ESPECIALLY WEST OF ROUTE 65. ADDITIONAL INFORMATION: A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 11 PM FOR AREAS ALONG AND WEST OF AN OSCEOLA TO ANDERSON LINE...INCLUDING JOPLIN...NEVADA...FORT SCOTT AND COLUMBUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS AFTER 7 PM. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
In the hours before
Special weather statement, Oct 13, 5:16 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-067-077-078-088-093-101-140400- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 516 PM CDT MON OCT 13 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 937...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARTON...CEDAR...JASPER...MCDONALD...NEWTON...ST. CLAIR AND VERNON. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT... JOPLIN...NEOSHO...NEVADA...PITTSBURG AND STOCKTON. && A WARM FRONT WAS SLOWLY LIFTING NORTHEAST ACROSS FAR WESTERN MISSOURI LATE THIS AFTERNOON. SKIES HAD BECOME PARTLY TO MOSTLY SUNNY ACROSS THE WATCH AREA...WITH DEWPOINTS RISING STEADILY UNDER BREEZY SOUTH WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COLD FRONT IN THE NEXT ONE TO THREE HOURS...AND REACH WESTERN PORTIONS OF THE WATCH AREA BETWEEN 7 AND 8 PM. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND DAMAGING WIND GUSTS OF 60 TO 70 MPH. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 10:52 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.